Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Lower semicontinuity of parametric integrals

Author: Edward Silverman
Journal: Trans. Amer. Math. Soc. 175 (1973), 499-508
MSC: Primary 49F20; Secondary 49A50
MathSciNet review: 0310744
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It has been known for a long time that the usual two-dimensional parametric integrals in three-space are lower semicontinuous with respect to uniform convergence. In an earlier paper we saw that an easy argument extends this result to all parametric integrals generated by simply-convex integrands, with no restrictions on the dimension of the surfaces or the containing space. By using these techniques again, and generalizing to surfaces a result concerning convergent sequences of closed curves we show that a parametric integral generated by a parametric integrand which is convex in the Jacobians is lower semicontinuous with respect to uniform convergence provided all of the functions lie in a bounded subset of the Sobolev space $ H_s^1$ where $ s + 1$ exceeds the dimension of the parametric integral.

References [Enhancements On Off] (What's this?)

  • [A-H] P. S. Aleksandrov and H. Hopf, Topologie, Springer, Berlin, 1935.
  • [C-1] Lamberto Cesari, Condizioni necessarie per la semicontinuità degli integrali sopra una superficie in forma parametrica, Ann. Mat. Pura Appl. (4) 29 (1949), 199-224. MR 12, 86. MR 0036294 (12:86e)
  • [C-2] -, An existence theorem of calculus of variations for integrals on parametric surfaces, Amer. J. Math. 74 (1952), 265-295. MR 14, 292. MR 0050187 (14:292b)
  • [C-3] -, Surface area, Ann. of Math. Studies, no. 35, Princeton Univ. Press, Princeton, N. J., 1956. MR 17, 596.
  • [D] J. M. Danskin, Jr. , On the existence of minimizing surfaces in parametric double integral problems in the calculus of variations, Riv. Mat. Univ. Parma 3 (1952), 43-63. MR 14, 292. MR 0050186 (14:292a)
  • [F] H. Federer, Essential multiplicity and Lebesgue area, Proc. Nat. Acad. Sci. U.S.A. 34 (1948), 611-616. MR 10, 361. MR 0027837 (10:361e)
  • [G-Z] C. Goffman and W. P. Ziemer, Higher dimensional mappings for which the area formula holds, Ann. of Math. (2) 92 (1970), 482-488. MR 42 #6166. MR 0271283 (42:6166)
  • [L-W] L. H. Loomis and H. Whitney, An inequality related to the isoperimetric inequality, Bull. Amer. Math. Soc. 55 (1949), 961-962. MR 11, 166. MR 0031538 (11:166d)
  • [Mc] E. J. McShane, On the semicontinuity of double integrals in the calculus of variations, Ann. of Math. 33 (1932), 460-484. MR 1503070
  • [M-1] C. B. Morrey, Jr., The parametric variational problem for double integrals, Comm. Pure Appl. Math. 14 (1961), 569-575. MR 24 #A1638. MR 0131790 (24:A1638)
  • [M-2] -, Multiple integrals in the calculus of variations, Die Grundlehren der math. Wissenschaften, Band 130, Springer-Verlag, New York, 1966. MR 34 #2380. MR 0202511 (34:2380)
  • [R-R] T. Radó and P. Reichelderfer, Continuous transformations in analysis. With an introduction to algebraic topology, Die Grundlehren der math. Wissenschaften in Einzeldarstellugen mit bedanderer Berücksichtigung der Anwendungsgebiete, Band 75, Springer-Verlag, Berlin, 1955. MR 18, 115. MR 0079620 (18:115c)
  • [Si] A. G. Sigalov, Two-dimensional problems of the calculus of variations, Uspehi Mat. Nauk 6 (1951), no. 2 (42), 16-101; English transl, Amer. Math. Soc. Transl. (1) 6 (1962), 27-146. MR 13, 257; 1139. MR 0043400 (13:257d)
  • [S-1] Edward Silverman, A problem of least area, Pacific J. Math. 14 (1964), 309-331. MR 30 #1229. MR 0170996 (30:1229)
  • [S-2] -, Simple areas, Pacific J. Math. 15 (1965), 299-303. MR 31 #1584. MR 0177321 (31:1584)
  • [S-3] -, A sufficient condition for the lower semicontinuity of parametric integrals, Tràns. Amer. Math. Soc. 167 (1972), 465-469. MR 0296785 (45:5844)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49F20, 49A50

Retrieve articles in all journals with MSC: 49F20, 49A50

Additional Information

Keywords: Topological index, essential multiplicity, Peano area, Lebesgue area, Sobolev space
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society